Ohio, 2017

Flood in Ohio, May 5, 2017

May 5, 2017 · NWS ILN · 1 event in 1 county or zone

Persistent rain associated with a slow moving upper level low pressure system resulted in some minor flooding issues during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Persistent rain associated with a slow moving upper level low pressure system resulted in some minor flooding issues during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 5, 9:10 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, May 5, 9:10 AM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1010 AM EDT Fri May 5 2017

.SYNOPSIS...
An area of surface low pressure will move northeast into the
Ohio Valley this morning bringing more rain to the region.
Another upper level disturbance will bring more rain to the
region Saturday, with temperatures remaining below normal. Drier
weather can then be expected through the first half of the next
work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface low pressure is now centered over southeastern Ohio -- a
position notably further south than had been anticipated in
the forecast yesterday. An occluded boundary extends along a
SSW-to-NNE axis to the west of this low, with increasing
northerly surface flow gradually enveloping the ILN CWA.
Meanwhile, an upper level low is moving east across Tennessee.
Banding associated with this complex set of low pressure areas
has led to enhanced precipitation development this morning,
primarily in the southeastern sections of the ILN CWA. A pivot
point, caught between the two low pressure systems, has
developed in the Ripley/Dearborn IN area, with steadier rain
gradually clearing out from east to west across much of the rest
of the CWA north/east of this location.

PoPs have been focused on the first 6 hours of the forecast
period, with the banded precipitation eventually forecast to
weaken, then shift eastward as the upper low slowly progresses
ahead. Some adjustments to temperatures were also made,
primarily to keep a sharper gradient in place between the
relative warmth in south-central Ohio and the cooler conditions
within the rainy areas.

Previous discussion >
An upper level low can easily be seen on water vapor this
morning rotating near the Alabama/ Tennessee border. This low
pressure will continue to slowly pull northeast today with a
deformation zone setting up over our northeastern zones. The
main question will be how far north does the dry conveyor belt
push and where exactly does the deformation zone setup. Overall
thinking remains that deformation band will remain across our
northwestern zones with little in the way of precipitation
across our southeastern zones. The surface low will then track
northeast and continue to mature. As this happens the
deformation zone will begin to lose cohesion with dry air
wrapping around the low pressure. This will translate into a
weakening of the precipitation band as it pulls east. Not
surprisingly high res models are also in general good agreement
with this. Still though, the flood threat exists across our
northwestern zones where the band will likely set up. Have
extended the flood watch in time until 7 PM to handle this.

&&

.SHORT TERM /SATURDAY/...
Saturday morning the low pressure will be centered over PA and
start to become vertically stacked. As this occurs another upper
level low pressure will dive south out of Canada and merge with
the existing upper low. This second piece of energy will move
across the forecast area Saturday morning with the main upper
level lift currently forecasted over the southwestern zones. GFS
omega values even tend to favor more of northern Kentucky. Even
with the above mentioned everyone will have the potential for
rain Saturday afternoon as ILN remains in close proximity to the
low pressure. PWATs also remain near average for this time of
year at around 0.70". 850 mb temperatures Saturday also remain
rather cool at 0 degrees C. Couple this with clouds and
precipitation, and highs will likely struggle to get much above
the mid 50s. Have moved PoPs higher and lowered high
temperatures for Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A broad upper level low will rotate over southeast Canada and
the northeastern United States as it shifts slowly east through
mid Week. As it does, ridging will try to build slowly east
across the Mississippi Valley and as it does, drier air will
work in from the west. This will allow for clearing skies
Saturday night and with a cool airmass in place, temperatures
will likely drop into the 30s. However, it does look like the
pressure gradient may stay up enough through the night to help
keep winds up and limit frost development. Frost looks like a
bigger concern for Sunday night/Monday morning as skies will
remain mostly clear and winds should go light, allowing for
temperatures to drop well down into the 30s. High temperatures
both Sunday and Monday will be in the mid 50s to around 60
degrees.

The ridging will begin to break down through mid to late week as
short wave energy pushes east out of the rockies and some possible
additional energy drops down from the northwest. There is quite a
bit of model uncertainty from mid week onward as to the timing and
placement of the short wave energy. As a result, it looks like there
could be an increasing chance of pcpn through the end of the long
term period but will just keep pops in the lower chance category due
to the uncertainty. Temperatures will slowly moderate through the
week, with highs by Wednesday and Thursday in the mid to upper
60s.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Latest surface analysis revealed low pressure located over the
Kentucky/ West Virgina border. Most TAF sites IFR this morning
and will be slow to recover towards MVFR this afternoon. Winds
have also begun to increase across the TAF sites as the pressure
gradient has tightened. The HRRR has been the model of choice
this morning and has done a pretty good job of showing the
deformation band forming across northern Kentucky this morning.
The HRRR then has the band pulling north and setting up
northwest of most of the TAF sites (except KDAY).

The surface low will then pull northeast this afternoon allowing
the deformation band to slowly edge east. As the precipitation
band edges east it will start to weaken as the deformation also
begins to weaken. By this evening the band will be across the
central TAF sites with only light rain/ drizzle leftover.

Saturday morning there will be a brief break in the
precipitation as the low pressure exits east. Some high res
models are indicating some clearing across the western TAF sites
which then allows some low cigs and vsbys to form. The
confidence on this occurring is low but if skies do temporarily
clear fog will be possible.

Late Saturday morning the next upper level low will be diving
southeast towards the TAF sites. The best chance of
precipitation will be off towards the southwest where the best
lift exists. For now have added VCSH in only for KCVG to account
for this.

OUTLOOK...MVFR cigs and vsbys in rain possible through
Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 7 PM EDT this evening for OHZ026-034-035-
     042>044-051-060.
KY...None.
IN...Flood Watch until 7 PM EDT this evening for INZ050-058-059-066-
     073-074.

&&

SYNOPSIS...Haines
NEAR TERM...Haines/Hatzos
SHORT TERM...Haines
LONG TERM...JGL
AVIATION...Haines
Hazardous weather outlook, May 5, 2:31 AM EST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
331 AM EDT Fri May 5 2017

INZ050-058-059-066-073-074-OHZ026-034-035-042>044-051-060-060745-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Miami-Preble-
331 AM EDT Fri May 5 2017

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana and West Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Areas of frost will be possible Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ089>100-OHZ045-046-052>056-061>065-070>074-077>082-088-
060745-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Union OH-Delaware-Champaign-
Clark-Madison-Franklin OH-Licking-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Clermont-Brown-Highland-Adams-Pike-Scioto-
331 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Areas of frost will be possible Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 5, 10:49 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1149 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HEAVY RAIN       NEWPORT                 39.09N 84.49W
05/05/2017  M1.09 INCH       CAMPBELL           KY   PUBLIC

            TOTAL RAINFALL SINCE MIDNIGHT.

&&

MBP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mercer

When
May 5, 11:00 AM EST to 12:00 PM EST
Where
Mercer County, 1.73 mi SE of Mercer to 1.43 mi SSE of Mercer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.630, -84.560

Tama Road between US 127 and Stose Road was closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683979.